Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 89, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2013, 4:32 PM MDT for Hamilton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2013, 4:32 PM MDT (22:32 UTC)
- Expired
- May 25, 2013, 5:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:11 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
481
WUUS53 KDDC 252232
SVRDDC
KSC075-252315-
/O.NEW.KDDC.SV.W.0089.130525T2232Z-130525T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM MDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 515 PM MDT
* AT 427 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
HOLLY...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
3827 10182 3826 10181 3808 10195 3811 10205
3820 10205
TIME...MOT...LOC 2231Z 224DEG 15KT 3817 10216
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
023
WWUS53 KDDC 252250
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SAT MAY 25 2013
KSC075-252315-
/O.CON.KDDC.SV.W.0089.000000T0000Z-130525T2315Z/
HAMILTON KS-
450 PM MDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HAMILTON COUNTY UNTIL 515 PM MDT...
AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
HOLLY...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10205 3827 10204 3827 10182 3826 10181
3813 10194 3815 10205
TIME...MOT...LOC 2249Z 224DEG 15KT 3822 10209
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN130
WWUS53 KDDC 252311
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT MAY 25 2013
KSC075-252321-
/O.EXP.KDDC.SV.W.0089.000000T0000Z-130525T2315Z/
HAMILTON KS-
511 PM MDT SAT MAY 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3826 10205 3827 10204 3827 10182 3826 10181
3813 10194 3815 10205
TIME...MOT...LOC 2311Z 226DEG 15KT 3828 10198
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 3:01 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 401 PM CDT SAT MAY 25 2013 ...UPDATED LONG TERM SECTION... .SYNOPSIS... ISSUED AT 217 PM CDT SAT MAY 25 2013 PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY REVEALS AN OMEGA BLOCK PATTERN ACROSS NORTH AMERICA THIS AFTERNOON. A RIDGE EXTENDS FROM THE SOUTHERN GREAT PLAINS INTO THE NORTHWEST TERRITORIES OF CANADA WHILE BROAD CYCLONIC FLOW EXISTS OVER THE NORTHEAST AND PACIFIC NORTHWEST REGIONS OF THE COUNTRY. THIS IS LEAVING SOUTHWEST KANSAS AT THE TAIL END OF THE WESTERLIES AS A VERY WARM AND DRY SOUTHWEST FLOW REGIME IS DOMINATING OVER THE SOUTHERN HIGH PLAINS. TEMPERATURES OF +10 TO +14C AT 700 HPA AND A RESULTANT STRONG ELEVATED MIXED LAYER IS SPREADING OVER THE CENTRAL HIGH PLAINS. CLOSER TO THE GROUND...THE LEE TROUGH CONTINUES TO DEEPEN OVER EASTERN COLORADO INTO WYOMING WITH A WEAK DRYLINE STRUCTURE IN PLACE NEAR THE COLORADO BORDER THIS AFTERNOON VIA DEWPOINTS IN THE 50S ON THE EAST SIDE WHILE 30S TO 40S EXIST ON THE WEST SIDE. TEMPERATURES IN THE 80S TO NEAR 90 ALONG WITH THE AFOREMENTIONED DEWPOINTS IN THE 50S...IS PRODUCING MLCAPE VALUES NEAR 2000 J/KG WEST OF HIGHWAY 83 BUT WITH DECENT INHIBITION REMAINING...EVEN SHALLOW CUMULUS IS MOSTLY ABSENT THIS EARLY AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 348 PM CDT SAT MAY 25 2013 AS THE REGION HEADS INTO LATE THIS AFTERNOON TO EVENING...A SMALL SHORTWAVE CURRENTLY MOVING OVER THE CENTRAL/SOUTHERN ROCKIES...WILL RIDE OVER THE AFOREMENTIONED DRYLINE. ALTHOUGH A WARM ELEVATED MIXED LAYER WILL INHIBIT MOST CONVECTION...CAN/T RULE OUT THIS WAVE WEAKENING THE CAP ENOUGH TO TRIGGER AN ISOLATED STORM OR TWO MAINLY NEAR THE COLORADO BORDER. ALTHOUGH INSTABILITY WILL BE DECENT VIA MLCAPE VALUES OF 1500-2000 J/KG, WEAK 0-6 KM AGL BULK SHEAR OF 20-30 KNOTS WILL LIMIT STORMS TO MOSTLY A MULTICELL MODE WITH MARGINAL SEVERE HAIL THE PRIMARY THREAT. OTHERWISE, ANTICIPATE ANY CONVECTION THAT DOES DEVELOP NEAR THE COLORADO BORDER...WILL FADE QUICKLY AFTER SUNSET AS INHIBITION INCREASES AND THE NOSE OF A 40 KNOT LOW LEVEL JET FOCUSES MORE INTO NEBRASKA FOR ELEVATED NOCTURNAL CONVECTION. THIS WILL LEAVE A QUIET OVERNIGHT WITH ONLY SOME PATCHY LOWER STRATUS BACKING INTO THE HAYS TO PRATT AREAS WHILE TEMPERATURES FALL INTO THE 60S FOR LOWS. SUNDAY WILL SEE THE UPPER PATTERN CHANGE LITTLE IF ANY AS A RIDGE REMAINS OVER THE GREAT PLAINS WHILE ONE WAVE SITS OVER THE NORTHEAST AND ANOTHER OVER NORTHWEST PORTIONS OF THE COUNTRY. NONETHELESS...A 60-70 KNOT SUBTROPICAL JET ON THE BASE OF THE TROUGH WILL NOSE INTO THE CENTRAL HIGH PLAINS BY LATE AFTERNOON. IN RESPONSE TO ASCENT ASSOCIATED WITH THIS JET STREAK...THE LEE TROUGH WILL PUSH EASTWARD INTO WESTERN KANSAS AND FORM A DRYLINE ROUGHLY ALONG THE HIGHWAY 83 CORRIDOR BY LATE AFTERNOON. AHEAD OF THE DRYLINE...TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S ALONG WITH DEWPOINTS IN THE MID 50S TO NEAR 60 WILL RESULT IN HIGH INSTABILITY VIA MLCAPE OF 2000-2500 J/KG BY LATE AFTERNOON. ALTHOUGH INHIBITION WILL REMAIN STRONG...LARGER SCALE ASCENT FROM THE JET STREAK MAY ALLOW ONE OR TWO STORMS TO BREAK THE CAP. UNLIKE TODAY...DEEP LAYER SHEAR WILL BE STRONGER AND SHOULD SUPPORT ROTATING UPDRAFTS WITH HAIL UP TO TENNIS BALL SIZE POSSIBLE. THE OTHER ISSUE FOR THE DAY WILL BE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WEST OF THE DRYLINE. SEE FIRE WEATHER SECTION BELOW FOR ADDITIONAL DETAILS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 400 PM CDT SAT MAY 25 2013 SEVERAL CHALLENGES EXIST THIS PERIOD...RANGING FROM ELEVATED WILDFIRE CONDITIONS TO A HEIGHTENED SEVERE WEATHER RISK. THE FIRST OPPORTUNITY FOR AT LEAST SCATTERED THUNDERSTORMS WITH AT LEAST A SMALL RISK OF SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING. THE DRY LINE WILL ADVANCE EAST INTO THE CENTRAL PART OF SOUTHWEST KANSAS PROVIDING ENOUGH CONVERGENCE FOR STORMS. HOWEVER, THE ELEVATED MIXED LAYER (EML) MAY BE JUST TOO WARM TO SUPPORT MUCH COVERAGE. THE BEST OPPORTUNITY FOR SEVERE STORMS WILL BE ACROSS NORTHWEST AND NORTH CENTRAL KANSAS AND NORTH. I WILL CARRY SMALL POPS FOR NOW. FOR MONDAY THE EML MAY STRENGTHEN AS SOUTHWEST FLOW ALOFT STRENGTHENS AND THE DRY LINE SURGES FARTHER EAST. MONDAY MAY ALSO BE THE HOTTEST DAY OF THE WEEK AS DEEP MIXING WILL PROMOTE VERY WARM SURFACE TEMPERATURES. MONDAY WILL ALSO BE THE MOST LIKELY DAY FOR AN ELEVATED WILDFIRE RISK, ESPECIALLY ACROSS THE FAR WEST WHERE BOUNDARY LAYER MOISTURE WILL MIX TO VERY DRY READINGS. ALONG THE DRYLINE THERE MAY BE JUST ENOUGH LIFT TO OVERCOME THE VERY WARM MID-LEVEL TEMPERATURES AND ISOLATED CONVECTION MAY RESULT. TUESDAY AND WEDNESDAY MAY THE "BIG" DAYS FOR THUNDERSTORMS AS THE WESTERN U.S. TROUGH BEGINS TO EJECT OUT OF THE WEST. TIMING WILL BE THE ISSUE WITH THE GFS BEING THE FASTER SOLUTION. AS OF NOW IT APPEARS THAT THE THREAT OF SEVERE WEATHER WILL BE INCREASING AS MID-LEVEL COOLING AND INCREASING FLOW ALOFT WOULD BE SUFFICIENT TO PROVIDE AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. THIS FAR OUT DETAILS ARE UNCERTAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1252 PM CDT SAT MAY 25 2013 RELATIVELY QUIET AVIATION PERIOD EXPECTED FOR THE HYS, DDC, AND GCK TERMINALS. INITIALLY FOR THIS AFTERNOON, A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN COLORADO WILL BRING SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KNOTS ALONG WITH HIGHER GUSTS. FURTHER, A FEW HIGHER BASED THUNDERSTORMS MAY ALSO TRIGGER ALONG THIS BOUNDARY NEAR THE COLORADO BORDER BY EARLY EVENING AND POTENTIALLY MOVE WITHIN THE VICINITY OF THE GCK TERMINAL BEFORE DARK. OTHERWISE, DRY CONDITIONS WILL PREVAIL INTO THE OVERNIGHT HOURS A LOWER MVFR CEILING BETWEEN 1 TO 2 KFT, BACKING INTO THE HYS TERMINAL SHORTLY BEFORE SUNRISE. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 96 66 97 / 20 10 10 10 GCK 63 98 65 97 / 20 10 10 10 EHA 61 98 63 98 / 20 0 10 10 LBL 63 100 65 99 / 20 10 10 10 HYS 64 92 67 93 / 10 20 20 20 P28 65 90 68 92 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...AJOHNSON SHORT TERM...AJOHNSON LONG TERM...HUTTON AVIATION...AJOHNSON
Hazardous weather outlook, May 25, 12:37 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 137 PM CDT SAT MAY 25 2013 KSZ030-031-043>046-061>066-074>081-084>090-261200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 137 PM CDT SAT MAY 25 2013 /1237 PM MDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST STARTING LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS FOR LOCATIONS WEST OF A HAYS TO DODGE CITY LINE. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST WEST OF HIGHWAY 83 BETWEEN 6 TO 9 PM THIS EVENING. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR IN SIZE ALONG WITH WIND GUSTS UP TO 60 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH ANY STORMS FORMING OVER THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY WILL SEE ANOTHER SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON TO EVENING HOURS FOR LOCATIONS EAST OF A SCOTT CITY TO LIBERAL LINE. ALTHOUGH VERY WARM TEMPERATURES ALOFT WILL INHIBIT MOST THUNDERSTORM DEVELOPMENT...AN ISOLATED STORM OR TWO WILL BE POSSIBLE WITH THESE STORMS CAPABLE OF PRODUCING HAIL UP TO TENNIS BALL IN SIZE ALONG WITH WIND GUSTS UP TO 70 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH ANY STORMS FORMING OVER THE OUTLOOK AREA. IN ADDITION...HOT, DRY AND WINDY CONDITIONS WILL POSSIBLY DEVELOP OVER FAR WESTERN KANSAS ON SUNDAY. THESE CONDITIONS WILL CAUSE A HEIGHTENED THREAT FOR WILDFIRES MAINLY NEAR THE COLORADO BORDER. THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE PART OF THE WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 TO 9 PM THIS EVENING...ESPECIALLY FOR LOCATIONS WEST OF HIGHWAY 83. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 25, 4:14 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SAT MAY 25 2013
KSZ061-252315-
HAMILTON-
414 PM MDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HOLLY...OR 13 MILES
NORTHWEST OF COOLIDGE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10205 3827 10204 3827 10170 3800 10202
3801 10205 3820 10205
TIME...MOT...LOC 2213Z 222DEG 21KT 3814 10221
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:14 PM MDT | Special Weather Statement | DDC | Hamilton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.